• question-icon

    Can Lamotrigine help cure bipolar disorder?

default
Posted on Sat, 4 Jun 2016 in General Health
Question: Hello, I have had several question and answers with you about my son and I am wondering if you can read the background questions?

My question...my son started lamotrigine about 6 weeks ago. He slowly titrated up and has been at 100 mg for about 3 weeks. No problems except I have a couple of concerns. He started taking it because he was having constant racing thoughts, working excessively on an app he thought up, staying up very late at night to work on his app/then sleeping all day, and he was unable to meditate due to excessive thoughts or relax. He found them very bothersome. He was also working on his app but unable to pull away to take care of his college responsibilities and he neglected his personal care. Currently, he is no longer having racing thoughts. However, he is having some hyperfocusing on his app project and I find him frequently glued to his computer at inappropriate times. He is sleeping normally now. He is back to exercising and eating right. He is taking better care of his hygiene. He is also quite spacey however, and seems to need reminders and cuing to take care of some very basic things. I have to repeat myself and he seems to have a hard time paying attention to me. I am wondering if this is from the lamictal or if it is still the prior issues that caused him to need lamictal. He wasn't spacey before he started the lamictal. Will this go away? I am worried about how he can hold down a job being absent minded like this. Thank you!
doctor
Answered by Dr. Alexander H. Sheppe 11 hours later
Brief Answer:
Private Consultation

Detailed Answer:
Hello, and thank you so much for using my private direct service. I now consider your son (and you as his proxy) my private clients and will do everything I can to help you.

I have read over your previous questions on this site carefully. The description you give of your son, and information from prior questions, suggests he has bipolar disorder, which is treated well with lamotrigine. The dose of lamotrigine he is on is actually a mid-level dose. His difficulties concentrating is much, much more likely related to bipolar disorder rather than lamotrigine, which does not typically have this side effect. I would actually recommend increasing the lamotrigine to better address his likely only partially-treated bipolar disorder. This is done by increasing 25mg every two weeks to a target dose of 200mg total daily.

Dr. Sheppe
Above answer was peer-reviewed by : Dr. Naveen Kumar
doctor
default
Follow up: Dr. Alexander H. Sheppe 4 hours later
Thank you!!
doctor
Answered by Dr. Alexander H. Sheppe 4 hours later
Brief Answer:
Private Followup

Detailed Answer:
You are most welcome!

Please remember to rate and close this answer when you are finished and satisfied.

As you have just done, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Lamictal

doctor1 MD

I am an epileptic and have about one seizure a year. Will taking lamictal take away my seizures for a much longer time. I have read others stories...

doctor1 MD

Currently on lamictal 150 twice a day and Siloam. My dr has just introduced lithium which I m not happy about. My concerns are the weight gain and...

doctor1 MD

I am wondering about some numbness that I get fairly easily in my body. I looked through the Internet and saw that this numbness can be caused by...

doctor1 MD

Hello, I m wondering if there is any significant difference between Lamictal and the generic? My bro and I are on the generic with no problems. My...

doctor1 MD

The past couple of mornings I have woken up and felt extremely weak and tired until 1-2 pm. Also almost uncontrollable flatulance, and nausea. Also...

doctor1 MD

The past couple of mornings I have woken up and felt extremely weak and tired until 1-2 pm. Also almost uncontrollable flatulance, and nausea. Also...

doctor1 MD

hello, can you take doxapin with depakote of Zoloft Lamictal and of rexulti? thank you

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Alexander H. Sheppe
  • Q - What other medication can show a false positive for Oxazepam and Temazepam?

  • Q - Suggest treatment for premature ejaculation

  • Q - Which genetic test predicts how effective psychiatric medication are at...

  • Q - What causes erectile dysfunction after kegel exercises?

  • Q - Suggest ways to wean off Abilify

  • Q - What do these PFT test results indicate?

  • Q - Suggest treatment for visual hallucinations

  • Q - Suggest treatment for borderline personality disorder

  • Q - How to rule out bipolar disorder?

  • Q - Suggest treatment for withdrawal symptoms of Hydrocodone

backtotop2